Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 396, NWS Springfield, MO

July 20, 2003Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2003, 5:59 PM CDT for Ozark County, Missouri. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 5:59 PM CDT (22:59 UTC)
Expired
Jul 20, 2003, 7:15 PM CDT
In force
76 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 202259
SVRSGF
MOC153-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN MISSOURI

* UNTIL 715 PM CDT.

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 11 MILES NORTHWEST OF GAINESVILLE...OR 18 MILES SOUTH OF
  AVA...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAINESVILLE BY 635 PM CDT.

THE TOWNS OF NOBLE...THORNFIELD...WILLHOIT...ZANONI AND HARDENVILLE
ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3682 9264 3652 9277 3650 9214 3679 9212

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:52 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 20, 5:52 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT SUN JUL 20 2003

...UPDATED FOR AVIATION AND MESOSCALE DISCUSSION...

.DISCUSSION...

MESOSCALE UPDATE...

WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE
EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN
ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE
A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS
AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS
AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION
HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT
MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT.
DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL
BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY
SURFACE BASED CELLS.

MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW
NEBRASKA CONVECTION EVOLVES.

IZZI

&&

.AVIATION...
0Z AVIATION DISCUSSION WILL BE ISSUED SHORTLY...

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO
CASSVILLE LINE THROUGH TONIGHT.
.KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Jul 20, 12:57 PM CDT, 5 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES OF 100 TO 110 DEGREES

  ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE QUARTER
  SIZED HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  HIGH HEAT INDEX VALUES GENERALLY WEST OF A OSAGE BEACH...TO
  MARSHFIELD...TO BRANSON LINE THIS AFTERNOON AND DURING THE EVENING
  HOURS.

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS EVENING AND
  OVERNIGHT...WITH THE BEST CHANCE GENERALLY ALONG AND WEST OF
  A STOCKTON TO BRANSON LINE.

  DISCUSSION:

  AFTERNOON TEMPERATURES WILL RISE INTO THE MIDDLE AND UPPER 90S
  ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINTS IN THE MIDDLE 70S...WILL
  PRODUCE HEAT INDICES OF 105 TO 110 DEGREES ALONG AND WEST OF AN
  OSCEOLA TO NEOSHO LINE. THE REMAINDER OF THE REGION CAN
  EXPECT HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES.

  A LOW-LEVEL JET WILL DEVELOP ACROSS SOUTHWEST MISSOURI TONIGHT.
  WITH AN UNSTABLE ATMOSPHERE IN PLACE...CONVERGENCE ON THE NOSE OF
  THIS JET MAY TRIGGER SOME THUNDERSTORMS MAINLY LATE THIS EVENING
  AND OVERNIGHT.  STORMS ARE EXPECTED TO BE ISOLATED OR WIDELY
  SCATTERED IN NATURE...AS VERY WARM MID-LEVEL TEMPERATURES WILL
  LIMIT WIDESPREAD DEVELOPMENT.  SIGNIFICANT DIRECTIONAL WIND SHEAR
  OVER THE AREA WILL HELP TO ORGANIZE ANY STORMS WHICH DO
  FORM...INCREASING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
  LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
  STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE WEATHER...
  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT MAY BE
  REQUIRED IN LATER OUTLOOKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:31 PM CDTSevere Thunderstorm WarningSGFDouglas59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.